Missouri, 2026

Drought in Missouri, February 1 to 28, 2026

February 1 to 28, 2026 · NWS PAH · 4 events in 4 counties and zones

Drought conditions developed in the Ozark Foothills of Southeast Missouri early September due to a very dry August and first half of September. While conditions improved with October rainfall, D2 (Severe Drought) remained in northwestern Carter County and southwestern Ripley County through the end of year and expanded through Wayne and Butler Counties during January.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Drought conditions developed in the Ozark Foothills of Southeast Missouri early September due to a very dry August and first half of September. While conditions improved with October rainfall, D2 (Severe Drought) remained in northwestern Carter County and southwestern Ripley County through the end of year and expanded through Wayne and Butler Counties during January. Very dry conditions continued through February with a half inch to an inch of precipitation for the month, around 2.5-3 below normal, and the 2nd driest February in Poplar Bluff. The entirety of winter across Southeast Missouri finished with record low winter precipitation, with 2.44 at Poplar Bluff. By the end of February, roughly half of Carter and Ripley Counties had changed to D3 (Extreme Drought) status. Occurring in between the '25 and '26 growing seasons, impacts from drought in February were very limited. Drought conditions continued into March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 31, 9:56 PM CST, 2 hours 4 minutes earlier. Its key messages:

  • Light snow or flurries will continue to slide south over southwest Indiana and the Kentucky Pennyrile this afternoon and tonight. The chance of measurable snow is 20% or less, but a light coating cannot be ruled out.
  • As winds diminish tonight, temperatures over southeast Missouri and southern Illinois may drop to near zero. The chance of reaching zero or below varies widely, but is roughly 50%-90% in some locations by daybreak Sunday.
  • There is a 20% chance of a light dusting of snow along and north of Interstate 64 Sunday night.
  • Some light snow accumulation remains possible (10%-30% chance of 1/2") over the Evansville Tri State Tuesday and Tuesday night.
Area forecast discussion, Jan 31, 9:56 PM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
956 PM CST Sat Jan 31 2026

.KEY MESSAGES...

- Light snow or flurries will continue to slide south over
  southwest Indiana and the Kentucky Pennyrile this afternoon
  and tonight. The chance of measurable snow is 20% or less, but
  a light coating cannot be ruled out.

- As winds diminish tonight, temperatures over southeast
  Missouri and southern Illinois may drop to near zero. The
  chance of reaching zero or below varies widely, but is
  roughly 50%-90% in some locations by daybreak Sunday.

- There is a 20% chance of a light dusting of snow along and
  north of Interstate 64 Sunday night.

- Some light snow accumulation remains possible (10%-30% chance
  of 1/2") over the Evansville Tri State Tuesday and Tuesday
  night.

&&

.UPDATE...
Issued at 955 PM CST Sat Jan 31 2026

Updated Aviation discussion for the 06z TAF issuance.

&&

.DISCUSSION...
Issued at 247 PM CST Sat Jan 31 2026

As the deep upper low exits southeast of the Quad State this
afternoon, one last batch of low clouds and flurries/light snow
is streaming southward over southwest Indiana into the
Pennyrile of west Kentucky this afternoon and evening. The
chance of measurable snow is quite low, generally 20% or less,
but much of this area could still see a very light dusting.
Travel impacts are not anticipated.

Surface high pressure will build eastward across southeast
Missouri and southern Illinois tonight, leading to light or calm
winds overnight. With clear skies expected over the ample snow
cover, there is a good chance of temperatures dropping to or
below zero. The 12Z ECENS indicates that there is a 50-90%
chance of occurrence over much of that region. Farther east,
pesky cloud cover and somewhat more persistent winds will keep
the temperatures in the single digits above zero.

The latest model guidance has shifted back southward with light
QPF late Sunday afternoon and Sunday night. We collaborated with
our northern neighbors to add a 15% chance of measurable snow
roughly along and north of I-64 Sunday night. Once again this
would be a light dusting, if anything, with little or no impact.
However,if this southward trend continues over the next 24
hours, a more impactful snow could become possible.

The best chance of significant precipitation continues to be
Tuesday into Tuesday night. The 12Z ECENS continues to indicate
a more glancing blow over west Kentucky and possibly southwest
Indiana mainly Tuesday afternoon. It's chance of 0.01" of liquid
QPF is roughly 50-70% over west Kentucky and the Evansville Tri
State with lesser chances farther west. It's chance of 0.10" of
liquid is 20-30% just over west Kentucky. The 12Z GEFS has
similar spatial trends, but slightly higher probabilities. Both
ensembles indicate that temperatures will be above freezing
during the primary precipitation window from 15Z Tuesday to 03Z
Wednesday. At this time, this looks like a cool rain event over
the southeast half of the Quad State with little potential for
any wintry impacts. That said, the ensembles still have a 10-30%
chance of 1/2" or more of snowfall mainly over southwest
Indiana. The main concern is that this remains a rather low
confidence scenario with the two disturbances in different
streams interacting over our region. There is still plenty of
time for guidance to shift to a more wintry scenario, so we will
have to keep a keen eye on the latest trends in guidance.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 955 PM CST Sat Jan 31 2026

Low VFR lake effect clouds and perhaps a few flurries will
continue overnight. A weak impulse will bring an increase in
mid- level cloud decks after 18z Sunday, and model guidance is
increasingly depicting a band or two of light to moderate snow
(with low VFR or MVFR cig/vsby restrictions) passing from west
to east across the area mainly between 22-06z. Have maintained
PROB30 to show this potential of -SN. Ongoing W-NW winds around
4-8 kts will become S after 18z around 4-8 kts

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

UPDATE...DWS
DISCUSSION...DRS
AVIATION...DWS
Hazardous weather outlook, Jan 31, 2:54 PM CST, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
254 PM CST Sat Jan 31 2026

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
254 PM CST Sat Jan 31 2026 /354 PM EST Sat Jan 31 2026/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Light winds tonight will allow temperatures over portions of southeast
Missouri and southern Illinois to drop to near zero, but the wind
chill will be negligible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Some light snow remains possible over the Evansville Tri State
Tuesday into Tuesday evening. Travel impacts cannot be completely
ruled out at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Carter

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Carter forecast zone
Reported by
Drought Monitor
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Drought, Ripley

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Ripley forecast zone
Reported by
Drought Monitor
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Drought, Wayne

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Wayne forecast zone
Reported by
Drought Monitor
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

Drought, Butler

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Butler forecast zone
Reported by
Drought Monitor
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2026Every state in 2026This day in weather historyWarnings in Missouri, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1314672, 1314673, 1314674, 1314675.